Hail, Sebastian
- When
- May 2, 4:37 PM CST
- Where
- Sebastian County, 0.13 mi SE of Hartford
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 35.019, -94.379
Golf ball size hail damaged homes and vehicles.
Thunderstorms developed across portions of southeastern Oklahoma and west central Arkansas during the afternoon of the 2nd. Strong instability south of a warm front, combined with strong wind shear, supported an environment for supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed across portions of southeastern Oklahoma and west central Arkansas during the afternoon of the 2nd. Strong instability south of a warm front, combined with strong wind shear, supported an environment for supercell thunderstorms. One such storm moved across Sebastian County, producing hail up to golf ball size and damaging wind gusts.
Another round of severe thunderstorms that developed along the dry line across central Oklahoma during the afternoon moved through northwestern Arkansas during the evening in the form of a squall line. The strongest storms within this line produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 1:24 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 224 PM CDT Mon May 2 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon ) Issued at 154 PM CDT Mon May 2 2022 Potential for significant severe weather will continue to increase over the next few hours across parts of northeast OK, generally US 75 to the west, and to a lesser degree for points east and southeast later this evening. Cool and stable boundary layer from overnight/morning showers and storms has held the warm front surge at bay somewhat, but robust airmass response has occurred over western OK and has commenced in parts of southeast OK where mid-upper 60s dew points have returned. Given the strength of low level flow and quality and depth of moisture to the south expect this to continue surging north over the next few hours. Eventual location of warm front will be key for sig severe threat. Meanwhile the dry line was located over far western OK and cold front was surging south. Some early development of convection has begun across NW OK in response near front/dry line intersection and this will likely become severe quickly. Initial supercell mode will be favored with CAMs maintaining a consistent signal of a 2-3 hour period of more discrete mode, with upscale growth around 00z as these storms approach eastern OK. These initial discrete storms should have the greater potential for significant tornadoes, however with a developing QLCS system encountering an increasingly unstable airmass with ample low level shear, the tornado threat will persist through much of NE OK into the evening along with potentially higher end damaging wind potential within bowing segments. Also, not to be overlooked, there remains at least some potential for storm development near the warm front across SE OK int WC AR over the next few hours, with instability and shear supportive of all modes of severe weather. Lower confidence in this occurring, but some CAM guidance along with 12z NAM makes this at least worth consideration. With a cold pool driven MCS expected to sweep south relatively quick, along with the faster movement of cold front later this evening, the threat of widespread heavy rainfall should be mitigated enough to leave the existing flash flood watch for tonight. Localized potential for excessive rainfall is possible though as at least transient rainfall rates of an inch or two per hour are likely. && .LONG TERM... (Tonight through Monday) Issued at 154 PM CDT Mon May 2 2022 Most of the storms will exit the area before 12z, with a more stable and cooler airmass spreading over the area Tuesday. This will be a short respite however as next upper system already moving across Pac NW this afternoon. Moisture transport will re- commence Tuesday night with at least scattered convection returning as warm front begins to lift back north. Warm sector expansion within sheared environment will again yield severe weather potential, possibly significant, though this will largely be determined by eventual warm frontal placement and timing of upper wave, which are still uncertain. Given another round of significant rainfall however, the flooding threat will likely be higher by this time and another flood watch will most surely be needed for Wed and Wed night. Storm chances linger into Thursday to some degree, with continuing spread in the mid range guidance lending more uncertainty. By Friday and Saturday mid level ridging should result in quiet period before another trough sets up to the west. Some storm chances will return by Sun/Mon as a result with temperatures on the warm side. && .AVIATION... (18Z TAFS) Issued at 1254 PM CDT Mon May 2 2022 Varying ceilings between IFR to VFR across the CWA look to be come mainly MVFR for a period this afternoon as a warm front lifts northward through the region. By mid/late afternoon into early this evening...VFR ceilings look to become common south of the warm front along with gusty southerly winds. Scattered showers and thunderstorms will remain possible mainly north of Interstate 40 through this afternoon. However...there continues to be a single for additional storm development near/south of the warm front this afternoon. Have held off mentioning this additional convection in the TAFs at this time due to coverage uncertainty. This evening into tonight...a cold front pushes southeast through the CWA with convection along/near the front. Gusty to strong winds and severe weather are possible with the frontal passage. Will continue tempo groups for timing of the convection. Behind the front...breezy westerly winds are forecast to become northwest to northerly with MVFR/IFR ceilings spreading back into the region. These conditions are forecast to continue to Tuesday morning...with mainly MVFR conditions toward the end of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... TUL 48 67 53 73 / 80 0 20 80 FSM 56 71 58 74 / 100 10 20 60 MLC 50 67 56 77 / 100 10 20 70 BVO 46 66 50 71 / 70 0 20 80 FYV 52 68 52 73 / 100 10 20 60 BYV 52 65 51 68 / 100 10 20 50 MKO 49 66 54 72 / 100 0 20 70 MIO 49 64 49 70 / 80 0 20 70 F10 48 67 55 74 / 90 0 20 80 HHW 56 71 60 80 / 80 20 10 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday morning for OKZ058-063. AR...Flood Watch through Tuesday morning for ARZ001-002-010-011. && SHORT TERM...14 LONG TERM....14 AVIATION...20
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Mon May 2 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Mon May 2 2022
...Severe Weather Threat Increases This Evening...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening Tonight.
TORNADO.
RISK...Elevated.
AREA...Primarily Northeast Oklahoma.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Northeast Oklahoma and Northwest Arkansas.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and far Northwest Arkansas.
ONSET...This Evening.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
A few scattered strong thunderstorms will be possible across
southeast Oklahoma and western Arkansas over the next few hours
near and south of a warm front draped across the area. The threat
of more widespread severe thunderstorms will increase over the
next couple of hours and storms move into the region from the
west. A line or broken line of storms will move into northeaster
Oklahoma in advance of a southward progressing cold front this
evening. Damaging winds will be the primary threat, though strong
low level shear will allow for a tornado risk to persist mainly
across northeast Oklahoma through about 10 PM. The line is
expected to quickly move southeast across the CWA and gradually
weaken throughout the night. Additional locally heavy rainfall on
top of what fell this morning could also lead to some flash
flooding of low lying and urban areas especially. The heaviest
rainfall totals are expected across northeast Oklahoma and
northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
FRIDAY THROUGH SUNDAY...High Wind Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will diminish early Tuesday with the next
storm system impacting the area on Wednesday. Storms will increase
early Wednesday with a limited risk of severe weather. Conditions
will become increasingly unstable and favorable for severe
weather during the day Wednesday. Storms which initially develop
west of the region Wednesday afternoon will spread eastward
overnight with a risk of severe weather and flash flooding. Storm
chances lessen on Thursday with dry weather expected over the
weekend.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
324 PM CDT Mon May 2 2022
ARZ019-OKZ069-072-022100-
Crawford AR-Adair OK-Sequoyah OK-
324 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northwestern
Crawford, northeastern Sequoyah and southeastern Adair Counties
through 400 PM CDT...
At 324 PM CDT, Doppler radar indicated a strong thunderstorm over
Brushy, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Natural Dam... Brushy...
Lee Creek... Short...
Uniontown...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3549 9471 3557 9475 3578 9450 3576 9449
3576 9442 3564 9429
TIME...MOT...LOC 2024Z 235DEG 39KT 3555 9470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
340 PM CDT Mon May 2 2022
OKZ069-072-022115-
Adair OK-Sequoyah OK-
340 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northeastern
Sequoyah and south central Adair Counties through 415 PM CDT...
At 339 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Sallisaw, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Sallisaw... Marble City...
Brushy Lake State Park... Brushy...
Mc Key...
This includes Interstate 40 in Oklahoma between mile markers 300 and
306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9487 3549 9495 3571 9471 3555 9447
TIME...MOT...LOC 2039Z 232DEG 34KT 3547 9488
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
408 PM CDT Mon May 2 2022
OKZ075-076-022145-
Latimer OK-Le Flore OK-
408 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern Latimer
and west central Le Flore Counties through 445 PM CDT...
At 408 PM CDT, Doppler radar indicated a strong thunderstorm near
Bengal, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Talihina... Fanshawe...
Talimena State Park... Lake Wister State Park...
Bengal... Summerfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3470 9507 3482 9517 3505 9487 3488 9466
TIME...MOT...LOC 2108Z 235DEG 32KT 3480 9506
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
420 PM CDT Mon May 2 2022
ARZ010-019-OKZ069-022145-
Washington AR-Crawford AR-Adair OK-
420 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northwestern
Crawford, southwestern Washington and southeastern Adair Counties
through 445 PM CDT...
At 419 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
north of Short, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Strickler... Lee Creek...
Devils Den State Park... Blackburn...
Odell... Morrow...
This includes Interstate 49 between mile markers 39 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9412 3563 9447 3564 9448 3564 9456
3571 9462 3592 9436
TIME...MOT...LOC 2119Z 235DEG 34KT 3567 9454
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Tulsa OK
429 PM CDT Mon May 2 2022
ARZ029-OKZ072-074-076-022200-
Sebastian AR-Haskell OK-Sequoyah OK-Le Flore OK-
429 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of west central
Sebastian, southeastern Haskell, southeastern Sequoyah and northern
Le Flore Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Bokoshe, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fort Smith... Pocola...
Muldrow... Roland...
Spiro... Arkoma...
Panama... Bonanza...
Mccurtain... Bokoshe...
Shady Point... Cowlington...
Scullyville... Braden...
Mill Creek... Rye Hill...
Cottonwood... Milton...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 317 and 325.
Interstate 540 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3502 9491 3516 9496 3548 9453 3525 9434
TIME...MOT...LOC 2129Z 233DEG 41KT 3515 9483
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
441 PM CDT Mon May 2 2022
ARZ029-OKZ076-022215-
Sebastian AR-Le Flore OK-
441 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southwestern
Sebastian and east central Le Flore Counties through 515 PM CDT...
At 441 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Lake Wister State Park, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Poteau... Heavener...
Wister... Hackett...
Howe... Hartford...
Cameron... Heavener Runestone State Park...
Lake Wister State Park... Rock Island...
Patterson... Jenson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3495 9435 3496 9437 3494 9439 3495 9441
3493 9443 3493 9445 3491 9445 3481 9474
3504 9486 3522 9441 3495 9434
TIME...MOT...LOC 2141Z 236DEG 39KT 3490 9480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Western Arkansas radar (KSRX), 30 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Golf ball size hail damaged homes and vehicles.
Strong thunderstorm wind snapped large tree limbs.
The AWOS at the Bentonville Municipal Airport measured 58 mph thunderstorm wind gusts.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down a tree onto Highway 23.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026183, 1026184, 1030910, 1030912, 1030913, 1030914, 1030915, 1030917, 1030918.